Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Operator theory on noncommutative varieties, II


Author: Gelu Popescu
Journal: Proc. Amer. Math. Soc. 135 (2007), 2151-2164
MSC (2000): Primary 47A20, 47A56; Secondary 47A13, 47A63
DOI: https://doi.org/10.1090/S0002-9939-07-08719-9
Published electronically: March 1, 2007
MathSciNet review: 2299493
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An $ n$-tuple of operators $ T:=[T_1,\ldots, T_n]$ on a Hilbert space $ \mathcal{H}$ is called a $ J$-constrained row contraction if $ T_1T_1^*+\cdots + T_nT_n^*\leq I_\mathcal{H}$ and

$\displaystyle f(T_1,\ldots, T_n)=0,\quad f\in J, $

where $ J$ is a WOT-closed two-sided ideal of the noncommutative analytic Toeplitz algebra $ F_n^\infty$ and $ f(T_1,\ldots, T_n)$ is defined using the $ F_n^\infty$-functional calculus for row contractions.

We show that the constrained characteristic function $ \Theta_{J,T}$ associated with $ J$ and $ T$ is a complete unitary invariant for $ J$-constrained completely non-coisometric (c.n.c.) row contractions. We also provide a model for this class of row contractions in terms of the constrained characteristic functions. In particular, we obtain a model theory for $ q$-commuting c.n.c. row contractions.


References [Enhancements On Off] (What's this?)

  • 1. J. ARAZY AND M. ENGLISS, Analytic models for commuting operator tuples on bounded symmetric domains, Trans. Amer. Math. Soc. 355 (2003), no.2, 837-864. MR 1932728 (2003k:47019)
  • 2. A. ARIAS AND G. POPESCU, Noncommutative interpolation and Poisson transforms, Israel J. Math. 115 (2000), 205-234. MR 1749679 (2001i:47021)
  • 3. W.B. ARVESON, Subalgebras of $ C^*$-algebras III: Multivariable operator theory, Acta Math. 181 (1998), 159-228. MR 1668582 (2000e:47013)
  • 4. C. BENHIDA, AND D. TIMOTIN, Characteristic functions for multicontractions and automorphisms of the unit ball, preprint.
  • 5. B.V.R. BHAT AND T. BHATTACHARYYA, A model theory for $ q$-commuting contractive tuples, J. Operator Theory 47 (2002), 1551-1568. MR 1905815 (2003c:47018)
  • 6. T. BHATTACHARYYA, J. ESCHMEIER, AND J. SARKAR, Characteristic function of a pure commuting contractive tuple, Integral Equation Operator Theory, 53 (2005), 23-32. MR 2183594
  • 7. T. BHATTACHARYYA, J. ESCHMEIER, AND J. SARKAR, On commuting c.n.c. contractive tuples, preprint.
  • 8. J.W. BUNCE, Models for n-tuples of noncommuting operators, J. Funct. Anal. 57 (1984), 21-30. MR 0744917 (85k:47019)
  • 9. A. E. FRAZHO, Models for noncommuting operators, J. Funct. Anal. 48 (1982), no.1, 1-11. MR 0671311 (84h:47010)
  • 10. G. POPESCU, Models for infinite sequences of noncommuting operators, Acta. Sci. Math. (Szeged) 53 (1989), 355-368. MR 1033608 (91b:47025)
  • 11. G. POPESCU, Isometric dilations for infinite sequences of noncommuting operators, Trans. Amer. Math. Soc. 316 (1989), 523-536. MR 0972704 (90c:47006)
  • 12. G. POPESCU, Characteristic functions for infinite sequences of noncommuting operators, J. Operator Theory 22 (1989), 51-71. MR 1026074 (91m:47012)
  • 13. G. POPESCU, Multi-analytic operators and some factorization theorems, Indiana Univ. Math. J. 38 (1989), 693-710. MR 1017331 (90k:47019)
  • 14. G. POPESCU, Von Neumann inequality for $ (B(H)^n)_1$, Math. Scand. 68 (1991), 292-304. MR 1129595 (92k:47073)
  • 15. G. POPESCU, Functional calculus for noncommuting operators, Michigan Math. J. 42 (1995), 345-356. MR 1342494 (96k:47025)
  • 16. G. POPESCU, Multi-analytic operators on Fock spaces, Math. Ann. 303 (1995), 31-46. MR 1348353 (96k:47049)
  • 17. G. POPESCU, Poisson transforms on some $ C^*$-algebras generated by isometries, J. Funct. Anal. 161 (1999), 27-61. MR 1670202 (2000m:46117)
  • 18. G. POPESCU, Commutant lifting, tensor algebras, and functional calculus, Proc. Edinb. Math. Soc. 44 (2001), 389-406. MR 1880399 (2003f:47125)
  • 19. G. POPESCU, Curvature invariant for Hilbert modules over free semigroup algebras, Adv. Math. 158 (2001), 264-309. MR 1822685 (2002b:46097)
  • 20. G. POPESCU, Central intertwining lifting, suboptimization, and interpolation in several variables, J. Funct. Anal. 189 (2002), 132-154. MR 1887631 (2002m:47013)
  • 21. G. POPESCU, Unitary invariants in multivariable operator theory, preprint 2004.
  • 22. G. POPESCU, Operator theory on noncommutative varieties, Indiana Univ. Math. J. 56 (2006), No.2, 389-442.
  • 23. B. SZ.-NAGY AND C. FOIASS, Harmonic Analysis of Operators on Hilbert Space, North-Holland, New York 1970. MR 0275190 (43:947)
  • 24. J. VON NEUMANN, Eine Spectraltheorie für allgemeine Operatoren eines unitären Raumes, Math. Nachr. 4 (1951), 258-281. MR 0043386 (13:254a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A20, 47A56, 47A13, 47A63

Retrieve articles in all journals with MSC (2000): 47A20, 47A56, 47A13, 47A63


Additional Information

Gelu Popescu
Affiliation: Department of Mathematics, The University of Texas at San Antonio, San Antonio, Texas 78249
Email: gelu.popescu@utsa.edu

DOI: https://doi.org/10.1090/S0002-9939-07-08719-9
Keywords: Multivariable operator theory, noncommutative variety, characteristic function, model theory, row contraction, constrained shift, Poisson kernel, Fock space, unitary invariant, von Neumann inequality
Received by editor(s): September 19, 2005
Received by editor(s) in revised form: March 20, 2006
Published electronically: March 1, 2007
Additional Notes: This research was supported in part by an NSF grant
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society